Alert archive / Hawaii / Flash Flood Watches in 2012

Flash Flood Watch 1, NWS Honolulu, HI

February 24, 2012Honolulu County, Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood watch at Feb 24, 2012, 3:18 PM HST for Honolulu County, Kauai County, Hawaii. It took effect at Feb 24, 2012, 6:00 PM HST. It was in force for 57 hr.

The area

The counties it named.

The facts

Issued
Feb 24, 2012, 3:18 PM HST (01:18 UTC)
In effect from
Feb 24, 2012, 6:00 PM HST
Expired
Feb 27, 2012, 3:28 AM HST
In force
57 hr
Issued by
NWS Honolulu, HI
Flood severity
None

Counties Honolulu County, HI, Kauai County, HI

The radar

The South Kauai radar (PHKI), 76 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.3 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2012-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 991 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2012-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
991 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
629 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WGHW60 PHFO 250118
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
318 PM HST FRI FEB 24 2012

...FLASH FLOOD WATCH FOR KAUAI TONIGHT THROUGH SATURDAY NIGHT...

.A DEEP TROUGH AT THE SURFACE AND ALOFT WEST OF THE STATE WILL
CREATE UNSTABLE CONDITIONS OVER KAUAI. WHILE CONTINUOUS HEAVY
RAINFALL IS NOT EXPECTED...CONDITIONS WILL BE FAVORABLE FOR BANDS
OF HEAVY SHOWERS TO MOVE OVER KAUAI AT TIMES...PRODUCING A THREAT
FOR FLASH FLOODING.

HIZ002>004-251430-
/O.NEW.PHFO.FF.A.0001.120225T0400Z-120226T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
318 PM HST FRI FEB 24 2012

...FLASH FLOOD WATCH IN EFFECT FROM 6 PM HST THIS EVENING THROUGH
LATE SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WATCH FOR KAUAI

* FROM 6 PM HST THIS EVENING THROUGH LATE SATURDAY NIGHT. 

* CONDITIONS WILL BE CONDUCIVE FOR BANDS OF HEAVY SHOWERS TO MOVE
  OVER THE ISLAND AND PRODUCE FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. REMEMBER
THAT IT DOES NOT HAVE TO BE RAINING HEAVILY WHERE YOU ARE FOR
FLASH FLOODING TO OCCUR.

MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE IMMEDIATE
ACTION IF FLASH FLOOD WARNINGS ARE ISSUED.

&&

$$
WROE
5 follow-up statements
507 
WGHW60 PHFO 251330
FFAHFO

FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST SAT FEB 25 2012

...FLASH FLOOD WATCH FOR KAUAI THROUGH LATE TONIGHT...

.A DEEP TROUGH AT THE SURFACE AND ALOFT WEST OF THE STATE WILL
CREATE UNSTABLE CONDITIONS OVER KAUAI. WHILE CONTINUOUS HEAVY
RAINFALL IS NOT EXPECTED...CONDITIONS WILL BE FAVORABLE FOR BANDS
OF HEAVY SHOWERS TO MOVE OVER KAUAI AT TIMES. GIVEN THE ALREADY
SATURATED GROUND...THERE IS A THREAT FOR FLASH FLOODING.

HIZ002>004-260230-
/O.CON.PHFO.FF.A.0001.000000T0000Z-120226T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
330 AM HST SAT FEB 25 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* KAUAI.

* THROUGH LATE TONIGHT. 

* CONDITIONS WILL BE CONDUCIVE FOR BANDS OF HEAVY SHOWERS TO MOVE
  OVER THE ISLAND AND PRODUCE FLOODING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. REMEMBER
THAT IT DOES NOT HAVE TO BE RAINING HEAVILY WHERE YOU ARE FOR
FLASH FLOODING TO OCCUR.

MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE IMMEDIATE
ACTION IF FLASH FLOOD WARNINGS ARE ISSUED.

&&

$$

FOSTER
134 
WGHW60 PHFO 260136
FFAHFO

FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST SAT FEB 25 2012

...FLASH FLOOD WATCH FOR KAUAI THROUGH LATE TONIGHT...

.A LOW PRESSURE TROUGH AT THE SURFACE AND ALOFT WEST OF THE STATE
WILL CREATE WET AND UNSTABLE CONDITIONS OVER KAUAI. CONTINUOUS
HEAVY RAINFALL IS NOT EXPECTED...BUT CONDITIONS WILL BE FAVORABLE
FOR BANDS OF HEAVY SHOWERS TO MOVE OVER KAUAI. GIVEN THE ALREADY
SATURATED GROUND...THERE IS A THREAT FOR FLASH FLOODING.

HIZ002>004-261445-
/O.CON.PHFO.FF.A.0001.000000T0000Z-120226T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
336 PM HST SAT FEB 25 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* KAUAI.

* THROUGH LATE TONIGHT. 

* CONDITIONS REMAIN CONDUCIVE FOR BANDS OF HEAVY SHOWERS AND
  POSSIBLE THUNDERSTORMS TO MOVE OVER THE ISLAND AND PRODUCE
  FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. REMEMBER
THAT IT DOES NOT HAVE TO BE RAINING HEAVILY WHERE YOU ARE FOR
FLASH FLOODING TO OCCUR.

MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE IMMEDIATE
ACTION IF FLASH FLOOD WARNINGS ARE ISSUED.

&&

$$

CRAIG
998 
WGHW60 PHFO 261328
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST SUN FEB 26 2012

...FLASH FLOOD WATCH FOR KAUAI CONTINUES TODAY...

.A TROUGH WEST OF THE STATE WILL KEEP THE ATMOSPHERE UNSTABLE OVER
KAUAI. CONTINUOUS HEAVY RAINFALL IS NOT EXPECTED...BUT CONDITIONS
WILL BE FAVORABLE FOR BANDS OF HEAVY SHOWERS TO MOVE OVER KAUAI
REPEATEDLY. WITH THE GROUND ALREADY SATURATED...FLASH FLOODING
WILL BE MORE LIKELY TO OCCUR.

HIZ002>004-270230-
/O.EXT.PHFO.FF.A.0001.000000T0000Z-120227T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
328 AM HST SUN FEB 26 2012

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH THIS AFTERNOON...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* KAUAI.

* THROUGH THIS AFTERNOON. 

* CONDITIONS REMAIN CONDUCIVE FOR BANDS OF HEAVY SHOWERS AND 
  POSSIBLE THUNDERSTORMS TO MOVE OVER THE ISLAND AND PRODUCE 
  FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. REMEMBER
THAT IT DOES NOT HAVE TO BE RAINING HEAVILY WHERE YOU ARE FOR
FLASH FLOODING TO OCCUR.

MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE IMMEDIATE
ACTION IF FLASH FLOOD WARNINGS ARE ISSUED.

&&

$$
229 
WGHW60 PHFO 270104
FFAHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
304 PM HST SUN FEB 26 2012

...FLASH FLOOD WATCH THROUGH TONIGHT FOR KAUAI AND OAHU...

.A TROUGH WEST OF THE STATE WILL KEEP THE ATMOSPHERE UNSTABLE
OVER KAUAI AND OAHU. CONDITIONS WILL BE FAVORABLE FOR LOCALLY HEAVY
SHOWERS AND POSSIBLE THUNDERSTORMS OVER KAUAI AND OAHU OVERNIGHT.

HIZ005>011-271415-
/O.EXB.PHFO.FF.A.0001.120227T0104Z-120227T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-
304 PM HST SUN FEB 26 2012

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE OAHU

* THROUGH LATE TONIGHT. 

* LOCALLY HEAVY SHOWERS AND POSSIBLE THUNDERSTORMS CAPABLE OF
  PRODUCING FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. REMEMBER
THAT IT DOES NOT HAVE TO BE RAINING HEAVILY WHERE YOU ARE FOR
FLASH FLOODING TO OCCUR.

MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE IMMEDIATE
ACTION IF FLASH FLOOD WARNINGS ARE ISSUED.

&&

$$

HIZ002>004-271415-
/O.EXT.PHFO.FF.A.0001.000000T0000Z-120227T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
304 PM HST SUN FEB 26 2012

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR

* KAUAI.

* THROUGH LATE TONIGHT. 

* CONDITIONS REMAIN CONDUCIVE FOR BANDS OF HEAVY SHOWERS AND 
  POSSIBLE THUNDERSTORMS TO MOVE OVER THE ISLAND AND PRODUCE 
  FLOODING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. REMEMBER
THAT IT DOES NOT HAVE TO BE RAINING HEAVILY WHERE YOU ARE FOR
FLASH FLOODING TO OCCUR.

MONITOR THE LATEST FORECASTS AND BE PREPARED TO TAKE IMMEDIATE
ACTION IF FLASH FLOOD WARNINGS ARE ISSUED.

&&

$$

BURKE
224 
WGHW60 PHFO 271328
FFAHFO

FLOOD WATCH
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST MON FEB 27 2012

...THE FLASH FLOOD WATCH FOR THE ISLANDS OF KAUAI AND OAHU IS NOW
   CANCELLED.

HIZ002>011-271430-
/O.CAN.PHFO.FF.A.0001.000000T0000Z-120227T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-OAHU SOUTH SHORE-
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-CENTRAL OAHU-
WAIANAE MOUNTAINS-
328 AM HST MON FEB 27 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR KAUAI AND OAHU HAS BEEN CANCELLED.

THE AIR MASS OVER KAUAI AND OAHU HAVE BECOME STABLE AND NO LONGER
FAVOR THE DEVELOPMENT OF HEAVY RAINS AND OR THUNDERSTORMS.


$$
LAU

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Feb 24, 10:00 AM HST, 5 hours 18 minutes earlier.

Area forecast discussion, Feb 24, 10:00 AM HST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST FRI FEB 24 2012

.SYNOPSIS...
LOW PRESSURE AT THE SURFACE AND ALOFT SETTLING SEVERAL HUNDRED MILES
WEST OF THE STATE WILL PRODUCE OF THREAT OF HEAVY SHOWERS ON KAUAI
AND OAHU LATER TODAY THROUGH THE WEEKEND. THESE FEATURES WILL CAUSE
EASTERLY TRADE WINDS TO VEER OUT OF THE EAST SOUTHEAST NEAR KAUAI
AND POSSIBLY OAHU AND WILL SEND A SHIELD OF HIGH CLOUDS OVER MOST
ISLANDS. INCREASINGLY STABLE WEATHER AND STRONGER TRADE WINDS WILL
RETURN NEXT WEEK AS THE TROUGHS FILL.

&&

.DISCUSSION...
IT/S A QUIET MORNING ACROSS THE STATE...BUT DEVELOPING LOW PRESSURE
TO THE WEST WILL BE A FACTOR FOR ISLAND WEATHER THIS WEEKEND.
DEVELOPING INSTABILITY AHEAD OF THE LOW PRESSURE AREA TRIGGERED SOME
HEAVY SHOWERS ON KAUAI LAST NIGHT AS PART OF THE BIG ISLAND PLUME
DRIFTED UP OVER THE GARDEN ISLE. WE DO NOT EXPECT A REPEAT THIS
MORNING...THOUGH HEAVY SHOWERS MAY FLARE UP AGAIN ON LEEWARD KAUAI
THIS AFTERNOON. ELSEWHERE...A WEAKENING EASTERLY TRADE WIND FLOW
WILL FOCUS CLOUDS AND SHOWERS ACROSS WINDWARD AREAS. HIGH CLOUDS
WILL BE THICKENING FROM WEST TO EAST TODAY AS WELL. A QUICK FORECAST
UPDATE WAS SENT TO BETTER REFLECT MORNING CONDITIONS.

UNSETTLED WEATHER IS POSSIBLE OVER THE WESTERN END OF THE STATE
TONIGHT THROUGH THE WEEKEND. A SURFACE AND UPPER LEVEL TROUGH
CURRENTLY DIGGING 650 MILES NORTHWEST OF KAUAI WILL STALL 150 TO 300
MILES WEST OF THE GARDEN ISLE TONIGHT...BRINGING THE POTENTIAL FOR
HEAVY RAINFALL FOR KAUAI AS WELL AS OAHU. THE TROUGH WILL CAUSE THE
EASTERLY TRADE WIND FLOW TO VEER EAST SOUTHEASTERLY...SETTING UP THE
POTENTIAL FOR CONVERGENCE BANDS WITH HEAVY SHOWERS MOVING OVER KAUAI
IN THE UNSTABLE FLOW. AT THIS TIME...IT LOOKS LIKE THE GREATEST
INSTABILITY WILL REMAIN WEST OF KAUAI...AND CONFIDENCE IS NOT HIGH
ENOUGH TO WARRANT THE ISSUANCE OF A FLASH FLOOD WATCH. HOWEVER...WE
WILL CLOSELY MONITOR THE DEVELOPING SITUATION AS FLOODING RAINS ARE
A POSSIBILITY. ON OAHU...THE GREATEST THREAT WILL BE NARROW PLUMES
OF HEAVY SHOWERS MOVING OFF MOLOKAI AND FOCUSING ALONG WINDWARD
COMMUNITIES. HIGH CLOUDS WILL BLOT OUT MOST OF THE SUNSHINE THROUGH
THE WEEKEND.

OVER THE EASTERN END OF THE STATE...EASTERLY TRADE WINDS PERSIST AND
WEAK RIDGING ALOFT WILL HANG ON. AS A RESULT...MODERATE SHOWERS WILL
BE FOCUSED OVER WINDWARD AREAS...WHILE VARIABLE AMOUNTS OF HIGH
CLOUDS PASS OVERHEAD FROM THE WEST. THAT SAID...THERE MAY BE ENOUGH
INSTABILITY FOR BRIEFLY HEAVY SHOWERS TO POP ON THE KONA SLOPES
DURING THE AFTERNOON HOURS.

HEADING INTO NEXT WEEK...THE SURFACE AND UPPER LEVEL TROUGH TO THE
WEST OF THE STATE LOOK TO WEAKEN AND LOSE INFLUENCE OVER ISLAND
WEATHER. EASTERLY TRADE WINDS WILL STRENGTHEN A NOTCH WHILE A MORE
STABLE PATTERN OF WINDWARD AND MAUKA SHOWERS WILL DEVELOP.

&&

.MARINE...
NO MARINE ADVISORIES ARE IN EFFECT TODAY. TRADE WINDS MAY INCREASE
ENOUGH FOR SMALL CRAFT ADVISORIES TO BE ISSUED FOR THE TYPICALLY
WINDY WATERS AND CHANNELS AROUND THE BIG ISLAND AND MAUI AS EARLY AS
SATURDAY. A NORTHWEST SWELL MAY BRIEFLY PUSH SURF TO HIGH SURF
ADVISORY LEVELS ALONG NORTH AND WEST FACING SHORES OF THE SMALLER
ISLANDS LATE SUNDAY.

&&

.AVIATION...
NO AIRMETS ARE IN PLACE TODAY. ISOL MVFR CIGS WILL BE CONFINED TO
WINDWARD AREAS OF MOST ISLANDS...AS WELL AS THE KONA SLOPES IN THE
AFTERNOON. THE ONE EXCEPTION WILL BE KAUAI...WHERE A GREATER
COVERAGE OF MVFR CIGS ALONG WITH MVFR VIS IN +SHRA MAY DEVELOP THIS
AFTERNOON AND WORSEN TONIGHT.

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WROE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 2:01 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 25, 3:21 AM HSTSmall Craft AdvisoryHFO6 days
Feb 25, 1:06 PM HSTAreal Flood AdvisoryHFOKauai12 hr

Nearby

Flash Flood Watches in Hawaii, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.